Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Fort Worth, TX

June 5, 2003McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 5, 2003, 7:50 AM CDT for McLennan County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 7:50 AM CDT (12:50 UTC)
Expired
Jun 5, 2003, 8:45 AM CDT
In force
55 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 6:35 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS54 KFWD 051250
SVRFTW
TXC309-051345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
749 AM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 AM CDT

* AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MCGREGOR...MOVING EAST AT
  35 MPH.  MOTORISTS ON I 35 NEAR AND SOUTH OF WACO WILL EXPERIENCE 
INTENSE CROSS WINDS AS THESE DANGEROUS STORMS MOVE THROUGH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCGREGOR AROUND 755 AM CDT
  LORENA...HEWITT AND WACO AROUND 810 AM CDT
  ROBINSON AROUND 820 AM CDT

DAMAGING WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3154 9754 3128 9733 3155 9684 3176 9700

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:05 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 5, 7:05 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED TO AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
705 AM CDT THU JUN 5 2003

.AVIATION DISCUSSION...
A MESOSCALE CONVECTIVE COMPLEX WILL CONTINUE TO MOVE EAST ACROSS
THE REGION THIS MORNING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT THE AREA AIRPORTS THROUGH AT LEAST 16Z...AND POSSIBLY UNTIL
18Z. THUNDERSTORMS MAY OCCUR LATE THIS AFTERNOON...WITH A SLIGHTLY
BETTER CHANCE LATE TONIGHT.  OTHERWISE...WILL KEEP MVFR CEILINGS
THROUGH 20Z...WE SHOULD SEE AN IMPROVEMENT TO VFR LATE AFTERNOON
AND THIS EVENING...AND A RETURN TO MVFR CEILINGS AFTER MIDNIGHT. #58

.PUBLIC UPDATE 645 AM CDT...
UPDATE OUT SHORTLY TO REMOVE OLD WATCH AND ADD NEW WATCH. ALSO UPPED
POPS THIS MORNING AREAWIDE...MCS STILL GOING STRONG. ALSO REDUCED
HIGHS A FEW DEGREES. OTHER MINOR TWEAKS FOR CURRENT TRENDS. WINDS
SHOULD SHIFT NW BEHIND STORMS AS ACCOMPANYING MESOLOW PUSHES
THROUGH. REGARDLESS OF WORDING...SE WINDS MAY RETURN THIS AFTERNOON
OR EVENING BEFORE FULL WIND SHIFT TONIGHT. UPDATED NUMBERS BELOW. 25

.EARLY MORNING PUBLIC DISCUSSION 515 AM CDT...
MCS NOW INTO WESTERN PORTIONS OF CWA...SHOWING NO SIGNS OF
DIMINISHING. LLJ SHOULD SHUT OFF AFTER DAYBREAK...AND PRECIP WILL
GRADUALLY DECREASE IN INTENSITY...BUT NOT BEFORE REACHING I-35
CORRIDOR. HEAVIEST RAIN WEST. SFC BOUNDARY REMAINS NEAR NORTHERN
EXTENT OF CWA...MESOLOW ASSOCIATED WITH MCS NOW NE OF ABI. DESPITE
LIMITED SUNSHINE TODAY...THESE FEATURES WILL KEEP THE POTENTIAL FOR
REDEVELOPMENT LATER TODAY.

MODELS ALL OVER THE PLACE IN PLACEMENT OF FEATURES...BUT ALL IN
REMARKABLE AGREEMENT WITH EXTRAORDINARY POPS TODAY AND TONIGHT.
DFW MOS POPS FOR TODAY...ETA 84...AVN 88...NGM 76. ETA SERIES BEST
HANDLING MCS AND ASSOCIATED SHORTWAVE...PROGS SEND SHORTWAVE THROUGH
CWA TODAY. FAVOR MESOETA SOLUTION...BUT WILL UNDERCUT POPS. WILL
LIKELY GET BURNED IF RAIN HITS BUCKETS...BUT SEE TREND OF DECREASING
PRECIP DURING THE MORNING.

SFC BOUNDARY PASSES OVERNIGHT...AND MODELS KEEP POPS HIGH. LITTLE
UPPER SUPPORT...BUT MOISTURE ABUNDANT WITH REINITIATING LLJ. WILL
KEEP LOW END CHANCE POPS.

HIGHLY AMPLIFIED BLOCKING RIDGE OVER WEST COAST REMAINS WELL
ENTRENCHED. POLAR STREAM STILL DIVING INTO THE SOUTHERN PLAINS.
TIGHTLY WOUND CINNAMON ROLL NOW IN EASTERN MONTANA WILL CONTINUE TO
GRIND SOUTHEASTWARD. FLOW OVER TEXAS WILL FLATTEN AS A RESULT...AND
MCS FEST WILL END AFTER WIND SHIFT LATE TONIGHT/FRIDAY AM.

THINGS CALM DOWN FRIDAY...AND SATURDAY IS REMARKABLY PLACID AFTER
LAST WEEK. MODELS ALL AGREE ON FROPA SUNDAY...INTRODUCED SLIGHT
CHANCE POPS. HEIGHTS RISE AS THE WORKWEEK BEGINS...AND PRECIP
CHANCES DRY UP.

FCSTID =   25
DFW   85  69  86  66 / 100  30  20   0
ACT   86  71  88  67 / 100  30  30   0
PRX   86  67  85  63 /  60  30  20   0
DTO   85  67  85  63 / 100  30  20   0
TKI   85  67  85  63 / 100  30  20   0
DAL   85  69  86  66 / 100  30  20   0
TRL   86  67  85  65 /  60  30  20   0
CRS   86  70  88  66 /  70  30  30   0
TPL   86  71  88  67 / 100  30  30   0

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1100 AM CDT THURSDAY FOR ZONES
TXC027...TXC099...TXC145...TXC161...TXC193...TXC281...TXC289...
TXC293...TXC309...TXC331...TXC395.
Hazardous weather outlook, Jun 5, 5:30 AM CDT, 2 hours 20 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS THE
NORTH TEXAS AS A THUNDERSTORM COMPLEX SLOWLY WEAKENS AS IT TREKS
EASTWARD. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY SOME OF THESE STORMS...BUT NO ORGANIZED
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL END BY MIDDAY
FRIDAY...WITH DRY WEATHER EXPECTED FRIDAY AFTERNOON AND SATURDAY. A
COLD FRONT WILL APPROACH NORTH TEXAS BY EARLY SUNDAY...BRINGING
ANOTHER CHANCE OF THUNDERSTORMS FOR SUNDAY. DRY WEATHER WILL THEN
PREVAIL FOR MONDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

58

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:37 AM CDTSevere Thunderstorm WarningFWDLampasas38 min
Jun 5, 7:03 AM CDTSevere Thunderstorm WarningFWDCoryell57 min
Jun 5, 7:25 AM CDTSevere Thunderstorm WarningFWDBell50 min
Jun 5, 8:13 AM CDTSevere Thunderstorm WarningFWDBell47 min
Jun 5, 8:17 AM CDTSevere Thunderstorm WarningFWDFalls58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.